Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS El Paso, TX

September 2, 2018Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 2, 2018, 2:07 PM MDT for Otero County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 2:07 PM MDT (20:07 UTC)
Expired
Sep 2, 2018, 2:45 PM MDT
In force
38 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 35 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

167 
WGUS54 KEPZ 022007
FFWEPZ
NMC035-022045-
/O.NEW.KEPZ.FF.W.0026.180902T2007Z-180902T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
207 PM MDT SUN SEP 2 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Northern Otero County in south central New Mexico...

* Until 245 PM MDT.
  
* At 207 PM MDT, Doppler radar indicated heavy rain across the
  Soldier Canyon Burn Area.  Flash flooding is expected to begin
  shortly.

* Some locations that will experience flooding include...
  Mescalero and Soldier Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3320 10571 3315 10574 3315 10576 3315 10577
      3315 10583 3317 10583 3317 10578 3320 10577

$$

LUNDEEN
1 follow-up statement
567 
WGUS74 KEPZ 022049
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
249 PM MDT SUN SEP 2 2018

NMC035-022057-
/O.EXP.KEPZ.FF.W.0026.000000T0000Z-180902T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
249 PM MDT SUN SEP 2 2018

...THE FLASH FLOOD WARNING FOR NORTHERN OTERO COUNTY HAS EXPIRED...

The rain has ended over the burn scar area, but runoff may continue 
for the next hour. Flooding is no longer expected to pose a major 
threat. Please continue to heed any remaining road closures.

LAT...LON 3320 10571 3315 10574 3315 10576 3315 10577
      3315 10583 3317 10583 3317 10578 3320 10577

$$

LUNDEEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:31 AM MDT, 11 hours 36 minutes earlier.

Area forecast discussion, Sep 2, 2:31 AM MDT, 11 hours 36 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
231 AM MDT Sun Sep 2 2018

.SYNOPSIS...
Monsoon moisture will remain plentiful across the Borderland
through the rest of the Labor Day weekend. This will help keep
rain chances elevated through Monday evening as disturbances aloft
pass over the area and kick off additional showers and
thunderstorms. Temperatures will run a few degrees below normal
thanks to increased cloud cover and rainfall. Drier air will
temporarily arrive for midweek before another moisture surge
returns later in the week ahead.

&&

.DISCUSSION...
Convection managed to continue through the wee hours of the
morning across western zones as a shortwave trough slowly makes it
way out of southern Arizona and across the Borderland this
morning. This is just one of many shortwaves that will head our
way as we continue through the long holiday weekend. These
shortwaves will rotate through a long wave trough that will linger
over the western states for several more days. Meanwhile with a
strong ridge parked over the eastern half of the country we will
continue to draw up plenty of monsoon moisture over the region.
Thus we can expect daily doses of showers and thunderstorms
through most of the week ahead.

As for today and Monday, we will not only have to deal with rain
chances, but the possibility of a few strong to severe storms as
well. Surface dew points look to stay up above 50 degrees area
wide with healthy precipitable water values of around 1.25" in
most spots. This will result in some areas of very heavy rainfall
that may lead to localized flooding from individual storms. In
addition, MUCAPE values of 1200 to 1400 J/kg along with increased
Sfc-6km shear will support a few severe storms with large hail
possible.

Somewhat drier air will filter into the the area from the west for
Tuesday and Wednesday, trimming back rain chances a bit, but
not removing them completely. This will allow for temps closer to
normal after being held down due to rain and cloud cover the next
couple of days. However another push of moist air is expected from
the east Wednesday night which should up rain chances again for
Thursday and Friday while bringing daytime temps back down
several degrees. However the long range models are still hinting
at a ridge setting in over the area by late next weekend which
should bring drier air and much warmer temps to the region.

&&

.AVIATION...
Monsoon moisture will combine with disturbances aloft to keep
rain and scattered thunderstorms in the forecast. In general we
can expect P6SM SCT-BKN060-080 BKN-OVC150-200 thru the period with
winds generally from the west at 5-15KTS. However scattered
storms will result in 1-3SM TSRAGS BKN030-050 primarily between
18Z and 06Z.

&&

.FIRE WEATHER...
Monsoon moisture will remain in place while an upper trough will
linger across the region through much of the upcoming week. This
trough will keep a daily chance for showers and thunderstorms
going with some locally heavy rain possible with the strongest
storms which could lead to some flooding issues. There will be
some drier air moving into western zones for Tuesday and Wednesday
but then the moisture will return again for Thursday and Friday.
Relative humidities will stay elevated (mainly 25%+) as somewhat
cooler than normal temperatures prevail for the next few days.
Winds will continue to remain fairly light through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 87  68  88  67 /  30  30  20  40
Sierra Blanca           86  64  82  63 /  40  40  40  30
Las Cruces              85  62  86  62 /  30  20  20  40
Alamogordo              85  64  84  63 /  30  30  30  30
Cloudcroft              67  47  63  47 /  70  40  70  40
Truth or Consequences   83  62  84  62 /  40  30  20  30
Silver City             85  57  83  57 /  40  30  20  20
Deming                  85  62  86  62 /  30  20  10  30
Lordsburg               86  62  84  62 /  40  30  10  20
West El Paso Metro      85  68  86  67 /  30  30  20  30
Dell City               90  66  88  65 /  30  30  30  30
Fort Hancock            90  70  88  70 /  30  30  30  30
Loma Linda              83  64  83  64 /  20  40  40  50
Fabens                  88  69  86  68 /  20  30  20  40
Santa Teresa            85  65  87  64 /  30  20  20  30
White Sands HQ          84  66  84  66 /  30  50  30  50
Jornada Range           86  62  84  62 /  30  40  30  40
Hatch                   86  62  86  62 /  40  30  20  30
Columbus                86  66  87  65 /  40  20  10  40
Orogrande               84  65  85  65 /  30  40  20  40
Mayhill                 75  52  74  52 /  70  40  80  50
Mescalero               75  52  74  52 /  60  30  60  40
Timberon                72  52  71  52 /  60  50  60  40
Winston                 78  50  78  51 /  60  30  30  30
Hillsboro               84  57  85  57 /  60  50  20  30
Spaceport               84  61  83  61 /  40  40  20  40
Lake Roberts            82  47  81  48 /  50  30  30  20
Hurley                  82  57  81  57 /  40  30  20  20
Cliff                   87  55  84  55 /  40  30  20   0
Mule Creek              84  57  80  58 /  50  30  20  10
Faywood                 81  60  83  59 /  40  30  20  20
Animas                  86  62  85  62 /  50  30  10  20
Hachita                 86  61  85  60 /  40  30  10  10
Antelope Wells          81  61  83  61 /  40  30  20  10
Cloverdale              78  59  78  59 /  40  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Laney
Hazardous weather outlook, Sep 2, 11:41 AM MDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1141 AM MDT Sun Sep 2 2018

NMZ401>417-TXZ418>424-031745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1141 AM MDT Sun Sep 2 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms will continue to move across
the area this afternoon. The storms will be capable of producing
0.25 to 0.50 inches of rain with occasional lightning strikes. The
rain should exit the area by late this afternoon. There is a
slight chance for more rain to redevelop later tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
On Monday we will again see a chance for thunderstorms, a few
storms could produce isolated heavy rain amounts of 1 to 2 inches
of rain. We will see lower rain chances for Tuesday and Wednesday
and then a little better rain chances for Thursday. For Friday and
Saturday we will see the start of a drying and warming trend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:04 PM MDTSevere Thunderstorm WarningEPZGrant41 min
Sep 1, 6:51 PM MDTSpecial Weather StatementEPZGrant39 min
Sep 1, 6:56 PM MDTSpecial Weather StatementEPZGrant49 min
Sep 1, 6:56 PM MDTSevere Thunderstorm WarningEPZGrant49 min
Sep 1, 7:08 PM MDTSpecial Weather StatementEPZDoña Ana52 min
Sep 1, 8:42 PM MDTSpecial Weather StatementEPZGrant48 min
Sep 1, 9:15 PM MDTSevere Thunderstorm WarningEPZGrant, Luna45 min
Sep 2, 1:01 AM MDTSevere Thunderstorm WarningEPZGrant44 min
Sep 2, 1:52 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.